The Ramanujan Journal

, Volume 30, Issue 1, pp 67–100 | Cite as

Non-vanishing of Taylor coefficients and Poincaré series

  • Cormac O’SullivanEmail author
  • Morten S. Risager


We prove recursive formulas for the Taylor coefficients of cusp forms, such as Ramanujan’s Delta function, at points in the upper half-plane. This allows us to show the non-vanishing of all Taylor coefficients of Delta at CM points of small discriminant as well as the non-vanishing of certain Poincaré series. At a “generic” point, all Taylor coefficients are shown to be non-zero. Some conjectures on the Taylor coefficients of Delta at CM points are stated.


Modular forms Poincaré series Taylor coefficients CM points 

Mathematics Subject Classification (2000)

11F11 11F25 11F33 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bannai, E., Miezaki, T.: Toy models for D.H. Lehmer’s conjecture. J. Math. Soc. Jpn. 62(3), 687–705 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Bosman, J.: On the computation of Galois representations associated to level one modular forms. Preprint, arXiv:0710.1237, October 2007
  3. 3.
    Brakočević, M.: Anticyclotomic p-adic l-function of central critical Rankin–Selberg l-value. Int. Math. Res. Not. 2011(21), 4967–5018 (2011) zbMATHGoogle Scholar
  4. 4.
    Bruinier, J.H., James, K., Kohnen, W., Ono, K., Skinner, C., Vatsal, V.: Congruence properties of values of L-functions and applications. In: Topics in Number Theory, University Park, PA, 1997. Math. Appl., vol. 467, pp. 115–125. Kluwer Academic, Dordrecht (1999) CrossRefGoogle Scholar
  5. 5.
    Bruinier, J.H., van der Geer, G., Harder, G., Zagier, D., Ranestad, K.: The 1-2-3 of Modular Forms. Universitext. Springer, Berlin (2008). Lectures at a Summer School in Nordfjordeid, Norway zbMATHGoogle Scholar
  6. 6.
    Datskovsky, B., Guerzhoy, P.: p-adic interpolation of Taylor coefficients of modular forms. Math. Ann. 340(2), 465–476 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Gaigalas, E.: Poincaré series. Lith. Math. J. 24(3), 239–241 (1984) MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Gandhi, J.M.: The nonvanishing of Ramanujan’s τ-function. Am. Math. Mon. 68(8), 757–760 (1961) MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Hida, H.: Central critical values of modular Hecke L-function. Kyoto J. Math. 50(4), 777–826 (2010). Memorial Volume of Masayoshi Nagata MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Imamoḡlu, Ö., O’Sullivan, C.: Parabolic, hyperbolic and elliptic Poincaré series. Acta Arith. 139(3), 199–228 (2009) MathSciNetCrossRefGoogle Scholar
  11. 11.
    Iwaniec, H.: Topics in Classical Automorphic Forms. Graduate Studies in Mathematics, vol. 17. Am. Math. Soc., Providence (1997) zbMATHGoogle Scholar
  12. 12.
    Iwaniec, H.: Spectral methods of automorphic forms. Graduate Studies in Mathematics, vol. 53, 2nd edn. Am. Math. Soc., Providence (2002) zbMATHGoogle Scholar
  13. 13.
    Iwaniec, H., Kowalski, E.: Analytic Number Theory. American Mathematical Society Colloquium Publications, vol. 53. Am. Math. Soc., Providence (2004) zbMATHGoogle Scholar
  14. 14.
    Jacquet, H.: Sur un résultat de Waldspurger. II. Compos. Math. 63(3), 315–389 (1987) MathSciNetzbMATHGoogle Scholar
  15. 15.
    Jacquet, H., Chen, N.: Positivity of quadratic base change L-functions. Bull. Soc. Math. Fr. 129(1), 33–90 (2001) MathSciNetzbMATHGoogle Scholar
  16. 16.
    Lehmer, D.H.: The vanishing of Ramanujan’s function τ(n). Duke Math. J. 14, 429–433 (1947) MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Lehner, J.: On the nonvanishing of Poincaré series. Proc. Edinb. Math. Soc. (2) 23(2), 225–228 (1980) MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Martin, K., Whitehouse, D.: Central L-values and toric periods for GL(2). Int. Math. Res. Not. 2009(1), 141–191 (2009) MathSciNetzbMATHGoogle Scholar
  19. 19.
    Metzger, T.A.: On the non-vanishing of certain Poincaré series. Math. Z. 175(2), 165–170 (1980) MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Mori, A.: Power series expansions of modular forms at CM points. Rend. Semin. Mat. (Torino) 53(4), 361–374 (1995). Number theory, II (Rome, 1995) zbMATHGoogle Scholar
  21. 21.
    Mori, A.: Power series expansions of modular forms and their interpolation properties. Int. J. Number Theory 7(2), 529–577 (2011) MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Mozzochi, C.J.: On the nonvanishing of Poincaré series. Proc. Edinb. Math. Soc. (2) 32(1), 131–137 (1989) MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Petersson, H.: Einheitliche Begründung der Vollständigkeitssätze für die Poincaréschen Reihen von reeller Dimension bei beliebigen Grenzkreisgruppen von erster Art. Abh. Math. Sem. Hansischen Univ. 14, 22–60 (1941) MathSciNetCrossRefGoogle Scholar
  24. 24.
    Petersson, H.: Ein Summationsverfahren für die Poincaréschen Reihen von der Dimension −2 zu den hyperbolischen Fixpunktepaaren. Math. Z. 49, 441–496 (1944) MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Petersson, H.: Über Weierstraßpunkte und die expliziten Darstellungen der automorphen Formen von reeller Dimension. Math. Z. 52, 32–59 (1949) MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Rankin, F.K.C., Swinnerton-Dyer, H.P.F.: On the zeros of Eisenstein series. Bull. Lond. Math. Soc. 2, 169–170 (1970) MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Rankin, R.A.: The vanishing of Poincaré series. Proc. Edinb. Math. Soc. (2) 23(2), 151–161 (1980) MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Reznikov, A.: Rankin–Selberg without unfolding and bounds for spherical Fourier coefficients of Maass forms. J. Amer. Math. Soc. (2007) Google Scholar
  29. 29.
    Sarnak, P.: Integrals of products of eigenfunctions. Int. Math. Res. Not. 1994(6), 251–260 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Serre, J.-P.: Quelques applications du théorème de densité de Chebotarev. Publ. Math. IHÉS 54, 323–401 (1981) Google Scholar
  31. 31.
    Serre, J.-P.: Sur la lacunarité des puissances de η. Glasg. Math. J. 27, 203–221 (1985) zbMATHCrossRefGoogle Scholar
  32. 32.
    Shimura, G.: Introduction to the Arithmetic Theory of Automorphic Functions. Publications of the Mathematical Society of Japan, vol. 11. Princeton University Press, Princeton (1994). Reprint of the 1971 original, Kanô Memorial Lectures, 1 zbMATHGoogle Scholar
  33. 33.
    Villegas, F.R., Zagier, D.: Square roots of central values of Hecke L-series. In: Advances in Number Theory, Kingston, ON, 1991. Oxford Sci. Publ., pp. 81–99. Oxford University Press, New York (1993) Google Scholar
  34. 34.
    Waldspurger, J.-L.: Quelques propriétés arithmétiques de certaines formes automorphes sur GL(2). Compos. Math. 54(2), 121–171 (1985) MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Department of MathematicsThe CUNY Graduate CenterNew YorkUSA
  2. 2.Department of Mathematical SciencesUniversity of CopenhagenCopenhagen ∅Denmark

Personalised recommendations